Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 2017, 6:05 PM EDT for Iosco County, Michigan. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2017, 6:05 PM EDT (22:05 UTC)
- Expired
- Jun 24, 2017, 6:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 120 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:30 PM EDT | HAIL 0.25 | Oscoda, MI | |
| Jun 24, 6:35 PM EDT | HAIL 0.25 | 1 N Oscoda, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WUUS53 KAPX 242205
SVRAPX
MIC069-242245-
/O.NEW.KAPX.SV.W.0020.170624T2205Z-170624T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
605 PM EDT SAT JUN 24 2017
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northeastern Iosco County in northern Michigan...
* Until 645 PM EDT
* At 604 PM EDT, a severe thunderstorm was located over Wurtsmith
Airfield, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oscoda, Au Sable, Wurtsmith Airfield and Wilber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 8319 4426 8320 4438 8362 4451 8352
4451 8332 4453 8331
TIME...MOT...LOC 2204Z 287DEG 25KT 4446 8343
HAIL...1.25IN
WIND...60MPH
$$
JZ3 follow-up statements
857
WWUS53 KAPX 242215
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
615 PM EDT SAT JUN 24 2017
MIC069-242245-
/O.CON.KAPX.SV.W.0020.000000T0000Z-170624T2245Z/
Iosco MI-
615 PM EDT SAT JUN 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN IOSCO COUNTY...
At 614 PM EDT, a severe thunderstorm was located near Foote Pond,
just west of Wurtsmith Airfield, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oscoda, Au Sable, Wurtsmith Airfield and Wilber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 8319 4426 8320 4438 8362 4451 8352
4451 8332 4453 8331
TIME...MOT...LOC 2214Z 296DEG 17KT 4443 8343
HAIL...1.00IN
WIND...60MPH
$$
JZ411
WWUS53 KAPX 242227
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
627 PM EDT SAT JUN 24 2017
MIC069-242245-
/O.CON.KAPX.SV.W.0020.000000T0000Z-170624T2245Z/
Iosco MI-
627 PM EDT SAT JUN 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN IOSCO COUNTY...
At 627 PM EDT, a severe thunderstorm was located just west of Au
Sable, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Oscoda, Au Sable, Wurtsmith Airfield and Wilber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 8319 4426 8320 4434 8349 4442 8359
4451 8351 4451 8332 4453 8331
TIME...MOT...LOC 2227Z 294DEG 21KT 4439 8335
HAIL...0.88IN
WIND...60MPH
$$
JZ872
WWUS53 KAPX 242240
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
640 PM EDT SAT JUN 24 2017
MIC069-242249-
/O.EXP.KAPX.SV.W.0020.000000T0000Z-170624T2245Z/
Iosco MI-
640 PM EDT SAT JUN 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IOSCO COUNTY WILL
EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gaylord.
LAT...LON 4452 8319 4426 8320 4434 8349 4442 8359
4451 8351 4451 8332 4453 8331
TIME...MOT...LOC 2239Z 287DEG 25KT 4437 8325
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:03 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 24, 3:03 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 303 PM EDT Sat Jun 24 2017 .NEAR TERM...(Tonight through Sunday) Issued at 302 PM EDT Sat Jun 24 2017 High impact weather potential: Scattered, mainly afternoon and early evening thunderstorms. Severe storms not expected, but small hail certainly possible in peak heating. Pattern synopsis and forecast: Broad upper troughing engulfs the Great Lakes this afternoon, with several vorticity centers rotating through nrn Michigan, but one main shortwave trough seen quite easily on satellite imagery. This wave was crossing into Wisconsin and was spreading it's DPVA into a corridor of higher lower level theta-e air stretched out from SE lower Michigan up through nrn lower. This was also occurring while co-located with steeper lapse rates aloft of 6.5-7.0 c/km and low level cyclonic flow. As a result, we have quickly sparked numerous showers and scattered thunderstorms in nrn lower. MLCAPES have been a little better than earlier though, up to 800j/kg. Low freezing levels likely leading to some small hail, but severe weather is still not expected attm. Maybe an isolated strong storm can generate bigger hail. Latest visible satellite imagery and sfc obs also showing lake breezes trying to get going across mackinac county of eastern upper. The air mass was a bit drier up that way and thus far not a whole lot going on there. The Wisconsin shortwave will cross into nrn Michigan tonight, with the axis of higher moisture/theta-e wrapping northward into far nrn lower and eastern upper through the night. This will also result in a weak sfc low and trough axis to slide down into the area, which will increase low level convergence. Thus, current main batch of showers and scattered storms in the srn CWA will translate northward tonight. Coverage will likely wane to the south with loss of daytime heating, while potential instability heading into the nrn CWA also waning with nightfall. This shortwave crosses nrn Michigan by Sunday morning, with some minor mid level ridging arriving for the afternoon. Will still have cooler air aloft and some general low level convergence and/or lake breezes. This ought to provide for continued scattered rain showers, and due to what appears to be less instability than this afternoon, only isolated non-severe storms. Highs in the middle to upper 60s Sunday with lows tonight in the upper 40s to lower 50s most areas. && .SHORT TERM...(Sunday night through Tuesday) Issued at 302 PM EDT Sat Jun 24 2017 ...Below normal temperatures with showers and a few storms... High Impact Weather Potential...A few (largely) non-severe thunderstorms through the first half of the week. Pattern Synopsis/Forecast...Long wave troughing remains intact across central and eastern Canada down into the Great Lakes/New England region...with strong long wave ridging up along the west coast. Long wave trough will be reinforced through Monday by passage of a couple short waves and attending cold cores (first one early tomorrow and second on Monday)...which will keep the shower/ thunderstorm threat going. Troughing may finally start to progress out of the region Tuesday onward...as upstream blocking ridge along the west coast flattens and progressed eastward through the CONUS...and open the door for warmer air to work back into the region. Primary Forecast Concerns...Minimal. Second piece of short wave energy will slide down through the region late Sunday night into Monday with another core of -22C or colder air at 500 MB passing overhead Monday. This will bring another round of showers through the region starting later Sunday night as associated QG-forcing for ascent increases ahead of the wave...further augmented during the day Monday with daytime heating. Severe threat will remain minimal although with wet-bulb zero heights dipping to around 5500 feet...pulse hail producers with the strongest updrafts will continue to be the main concern. As mentioned above...upper trough and cold air aloft may start to exit the region Tuesday. It's a matter of timing...but right now Tuesday still appears dry for the most part...although I wouldn't be surprised that we see a few lingering afternoon showers. && .LONG TERM...(Tuesday night through Saturday) Issued at 302 PM EDT Sat Jun 24 2017 High impact weather potential: Chance of thunderstorms at various times Wednesday afternoon through Friday. Upper level ridging and attendant surface high pressure progressing across the western Great Lakes is expected to lead to a pleasant start to the long term forecast period both Tuesday night through the first half of Wednesday. However, a much more active pattern is expected to return for the second half of next week as several developing waves are expected to track from the central and northern plains into the Great Lakes. Details are far from certain at this juncture, but the greatest threat for widespread precip is expected Wednesday evening-night with at least chance PoPs littering the remainder of the forecast from Thursday through Friday night across portions of northern Michigan. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 128 PM EDT Sat Jun 24 2017 Troughing and cool air aloft with disturbances passing through over the TAF period will result in scattered showers and isolated thunderstorms. These will mainly be tied to afternoon diurnal heating. Deeper lower level moisture rolls in here later this afternoon and mainly tonight, and MVFR CIGS are becoming more likely to develop. Winds rather light through the period with a tendency to go onshore in the afternoons. && .MARINE... Issued at 302 PM EDT Sat Jun 24 2017 Gradient winds and waves not expected to be of any issue into the coming work week. An overall west/NW direction to the winds Sunday, with lake breeze tendencies and scattered to numerous showers, and isolated storms mainly during the afternoons and early evening. More variable winds for Monday with a weak low overhead. Again, more showers and isolated storms. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...SMD SHORT TERM...TBA LONG TERM...MJG AVIATION...SMD MARINE...SMD
Hazardous weather outlook, Jun 24, 3:52 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 352 PM EDT Sat Jun 24 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-251100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 352 PM EDT Sat Jun 24 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Remainder of this afternoon and tonight. Scattered thunderstorms will continue this afternoon and early evening...mainly across northern Lower Michigan. Severe storms are not expected, but hail up to dime size will be possible. River levels are expected to continue to recede today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are again possible across portions of the outlook area Sunday through Monday, especially during the afternoon hours. Severe storms are not anticipated, but stronger storms will be able to produce small hail. Additional thunderstorms are possible across the outlook area Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jun 24, 2:45 PM EDT, 3 hours 20 minutes before
Special Weather Statement National Weather Service Gaylord MI 245 PM EDT SAT JUN 24 2017 MIZ027-028-033-034-241915- Roscommon-Kalkaska-Missaukee-Crawford- 245 PM EDT SAT JUN 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CRAWFORD... SOUTHEASTERN KALKASKA...NORTHWESTERN ROSCOMMON AND NORTHEASTERN MISSAUKEE COUNTIES... At 245 PM EDT, a strong thunderstorm was located near Moorestown, or 15 miles southwest of Grayling, moving east at 25 mph. Half inch hail is possible with this storm. Locations impacted include... Roscommon, Roscommon County Airport, Higgins Lake, Moorestown, North Higgins Lake, South Higgins Lake and Stittsville. LAT...LON 4446 8510 4463 8505 4461 8456 4434 8463 TIME...MOT...LOC 1845Z 281DEG 22KT 4453 8498 ADAM
Special weather statement, Jun 24, 3:33 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Gaylord MI
333 PM EDT SAT JUN 24 2017
MIZ041-242000-
Gladwin-
333 PM EDT SAT JUN 24 2017
...A STRONG THUNDERSTORM WILL AFFECT GLADWIN COUNTY...
At 332 PM EDT, a strong thunderstorm was located near Gladwin, moving
east at 30 mph.
Dime size hail is possible with this storm.
Additional thunderstorms are also moving through Gladwin county and
may produce small hail.
Locations impacted include...
Gladwin, Beaverton, Wooden Shoe Village, Hockaday, Rhodes, Skeels and
Winegars.
LAT...LON 4388 8460 4409 8460 4412 8417 4383 8417
4383 8421
TIME...MOT...LOC 1932Z 270DEG 25KT 4399 8462
ADAMSpecial weather statement, Jun 24, 5:50 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Gaylord MI 550 PM EDT SAT JUN 24 2017 MIZ030-036-242215- Iosco-Alcona- 550 PM EDT SAT JUN 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALCONA AND NORTHEASTERN IOSCO COUNTIES... At 550 PM EDT, a strong thunderstorm was located near Mikado, or 9 miles northwest of Oscoda, moving east at 25 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Oscoda, Au Sable, Mikado and Wurtsmith Airfield. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4442 8358 4458 8358 4463 8318 4436 8318 TIME...MOT...LOC 2150Z 269DEG 22KT 4450 8349 JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:45 PM EDT | Special Weather Statement | APX | Roscommon | 30 min |
| Jun 24, 3:33 PM EDT | Special Weather Statement | APX | Gladwin | 27 min |
| Jun 24, 5:50 PM EDT | Special Weather Statement | APX | Iosco | 25 min |
| Jun 24, 6:13 PM EDT | Special Marine Warning | APX | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.